Wednesday, August 20, 2014

First Day of Homeschool Group

For the past year, A3 has been patiently waiting to attend the homeschool group that A1 and A2 attend. He had to go through the interview process to see if he could keep up with the workload. At the beginning of the interview, he gave a lot of yeah's and no's. Then, they got to the topic of a newsletter that he created about Mount Everest. His eyes lit up, and he started talking.

This past Monday was his first day at the homeschool group. I was planning to take pictures of all the A's, pack their special lunches and snacks, and go with them to the first chapel of the school year. Unfortunately, I woke up at 3:00 am and did not go back to sleep until 5:00 am. My eyes were closed during those two hours because I couldn't physically keep them open, but I couldn't sleep. Different thoughts started to flood my mind, and no matter how hard I tried, I couldn't sleep!

By the time my children woke up, I was completely exhausted. When I get exhausted like that, it feels like I'm trying to wake up from having been under anesthesia. My eyes wouldn't open and my body kept plunging back into deep sleep. I kept trying to wake up, but my body wouldn't follow. Then, the sound of the door opening, downstairs, woke me, and I pushed myself to get up. This was the A's first day of homeschool! I stumbled down the stairs trying not to fall over from my vertigo. Thankfully, I got to apologize to them and kiss them good bye. Then, I couldn't go back to sleep.

Tuesday, August 19, 2014

New Dosage

After the whole mouth sore incident, my oncologist changed my dosage for the Afinitor. I went from a 10 mg pill to a 5 mg pill. Because it is a chemo drug, you cannot cut it, so I had to wait for the new pills to arrive. I got my new pills Monday afternoon and was able to eat them at my regularly scheduled time (6:00 pm).

I am very happy to say that my mouth sores are gone! The "Magic Mouthwash" and not being on the Afinitor worked. At this point, I don't want to think about the side effects of the steroids. I just know that the "magic mouthwash" helped me to eat again.

So, Monday night we used a gift card that we received and got some carry out. I ate buffalo mini burgers, chopped salad, potatoes au-gratin, and cole slaw! Yummy, yummy to my tummy!!! A1 got an angus burger, and he said that it was too juicy and rich?? Him and A2 ended up devouring the chopped salad that I so love. They couldn't stop eating it. These are the times that I wish they wouldn't eat so many vegetables...

Friday, August 15, 2014

Losing Your Head

Cold weather = hat all the time

Hot weather = no hat whenever possible

Hot weather + no hat in the house + air-headed, forgetfulness = trouble

Within a month's time, I have left the house twice without a hat. Of course, two different neighbors were out at the exact same times.

Incident #1: I had to go to the hospital for my chemo, and I was late. I grabbed all the things that I had to take when going for chemo, and I walked out the door... and closed it. Just as the door closed, I realized my mistake. I looked up and saw my Korean neighbor outside. I whirled around and grabbed the doorknob. Locked. Desperation. Fumbling with keys. Door open. Complete embarrassment.

Incident #2: I was going to run an errand with my husband, and we both rushed out the door. I started walking towards my husband's car when I saw my next door neighbor in his car. I waved and was a bit perturbed at his reaction: one of confusion/shock? I didn't get it. I just kept walking and got into my husband's car. Then, it hit me: I had no hat on! And, my husband hadn't said anything! He said that he was shocked that I had walked out without a hat on. Hello!! What did I do? I made him go back to the house and get me a hat. 

At least I had some hair on my head.

At least it was before my husband shaved the sides and back of my head and gave me a very bad "fade"(or shall I say, "Partition?") that made me look more male and made my loving husband laugh every time he saw me... All I asked him to do was trim the edges...

Tuesday, August 12, 2014

Two Weeks with Afinitor and Aromasin

Two words: mouth sores! Yikes! They started forming within the first few days of taking the meds. Unfortunately, they progressively got worse. I cannot say that I have ever experienced anything like this.

As the sores grew bigger and multiplied, I assumed that this was the natural way that these medications were going to take their course. So what did I do? I just grit my teeth and took it. Actually, I couldn't grit my teeth because my mouth was too swollen to allow my teeth to rest the way they naturally would. I sat in silence and was grouchy. Pain does that to me.

Unfortunately, I couldn't tell my family, in words, that I was grouchy and that they needed to stay away from me. So, I grunted and made a lot of hand and facial gestures.

At the beginning of last week, my husband and I were blessed to attend the youth/college retreat. It was during our time there that my nurse called and asked me to come in to the office. She had been on vacation when I had met with my oncologist, so she wanted to make sure that she went through all the details of the meds with me. Felt like that was a God-send. He knew that I needed to get it checked out. I shudder to think of how I long I might have waited to call.

Could I have told her about my mouth sores when she called? Yes.

Did I? No.

Why? Because I thought that I could wait and tell her when I saw her. It wasn't as bad at the time. 

Well, things progressively got worse. I had to cut food really small to eat it. It took me, like... forever, to eat anything. I had to keep moving my head to readjust food in my mouth. I also found myself closing my eyes as I chewed and putting my hand over my mouth. It must have been quite a sight.

By Thursday of last week, I was in all out pain. I couldn't eat. Or talk well. I tried eating one fourth of a banana, that was cut up, but I couldn't. The banana stung my sores. Okay, okay, I'll admit it - I shed a tear or two. FRUSTRATION! Then, I became so desperate that I mashed up the banana and determined in my heart that I was going to eat! The method that I found that worked: I tilted my head back, gingerly dropped some mashed banana into the back of my throat, and just swallowed it. Chewing required too much pain. This method helped me eat that one fourth of a banana in 15 or so minutes. At dinner, I pureed some jook or congee (that my husband made for me) and was able to eat a few spoonfuls with the head tilting method. That stuff is thick, but swallowable. Is that a word?

Then, we get to Friday. I was supposed to see the nurse at 10 am, but I was too weak to drive. I usually drive myself to doctor visits because I know how busy my husband is. But this time, I had to ask. I didn't even have the energy to talk. I just sat in the car. My husband tried to ask me a few questions, but I didn't have the energy to answer. I just grunted.

When I saw my nurse, I was a complete mess. I couldn't talk well. I had no energy. I felt like I could topple over. My mouth was in high level pain. I ended up staying there for an extended visit because she had to hook me up to an IV. Never had that happen to me. Without the calories in my stomach, I could barely keep my eyes open. I ended up falling asleep during that IV, but when I got up, I felt so much more energy. Enough energy, at least, to get home.

I got in trouble from my nurse. She told me that I was supposed to let her know about stuff like that because she was there to help me. Learn from my mistakes if you are on these medications. Call your nurse when "funky" things start to happen.

My nurse prescribed "Magic Mouthwash." It is supposed to help numb your mouth, so that you can eat, and help heal the sores. I was afraid to read the ingredients. It turned out to be an antibiotic, antihistamine, antacid, antifungal, and steroid concoction. You know how I feel about steroids and extra meds. BUT, I did not care, because I needed something to help calm the craziness in my mouth. I have been using it for the past 4 days, and I can say that it has helped tremendously.